Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Having high cholesterol and experiencing weakness in legs. Suggest medication to control other then Statin?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Dr. Basheer replied that statins can cause weakness in the legs when I asked about my brother's condition of having high cholesterol and also experiencing weakness in his legs, especially in the morning. Is there ANYTHING he can take besides a statin which will help him control high cholesterol?
Posted Mon, 1 Jul 2013 in Medicines and Side Effects
Answered by Dr. Kerry Pottinger 1 hour later
Thank you for your question.
Muscle weakness is a recognised side-effect of statins and it is due to the effect on the nerves. You do not mention which statin or what dose your brother is taking. As there is very good evidence that statins reduce the risk of heart attacks, your brother should not stop taking the statin without first consulting with his doctor.
I have a few suggestions for you to consider.
It may be worth discussing with the doctor the possibility of stopping the statin for 10-14 days to confirm that the muscle weakness is due to the statin. The weakness, if related to the statin, may improve during this break.
Your doctor could consider reducing the dose as this may help.
Trying another statin may help.
Other methods of reducing cholesterol could be considered. Ezetimibe is a cholesterol absorption inhibitor which reduces cholesterol which does not have the same side-effects.
Lifestyle activities which reduce cholesterol include maintaining a healthy and balanced diet. Also regular exercise, reducing alcohol intake and stopping smoking will help reduce cholesterol.
I hope this has been of help to you. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor